Empirical tests of canonical nonparametric American option-pricing methods

Alcock, J and Auerswald, D (2010) Empirical tests of canonical nonparametric American option-pricing methods. Journal of Futures Markets, 30 6: 509-532. doi:10.1002/fut.20421


Author Alcock, J
Auerswald, D
Title Empirical tests of canonical nonparametric American option-pricing methods
Journal name Journal of Futures Markets   Check publisher's open access policy
ISSN 0270-7314
1096-9934
Publication date 2010-06
Year available 2009
Sub-type Article (original research)
DOI 10.1002/fut.20421
Volume 30
Issue 6
Start page 509
End page 532
Total pages 24
Place of publication Hoboken, NJ, U.S.A.
Publisher John Wiley & Sons
Collection year 2011
Language eng
Formatted abstract
Alcock and Carmichael (2008, The Journal of Futures Markets, 28, 717-748) introduce a nonparametric method for pricing American-style options, that is derived from the canonical valuation developed by Stutzer (1996, The Journal of Finance, 51, 1633-1652). Although the statistical properties of this nonparametric pricing methodology have been studied in a controlled simulation environment, no study has yet examined the empirical validity of this method. We introduce an extension to this method that incorporates information contained in a small number of observed option prices. We explore the applicability of both the original method and our extension using a large sample of OEX American index options traded on the S&P100 index. Although the Alcock and Carmichael method fails to outperform a traditional implied-volatility-based Black-Scholes valuation or a binomial tree approach, our extension generates significantly lower pricing errors and performs comparably well to the implied-volatility Black-Scholes pricing, in particular for out-of-the-money American put options.
© 2009 Wiley Periodicals, Inc.
Keyword Valuation
Prices
Statistical properties
Empirical validity
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Available online 29 July 2009

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2011 Collection
UQ Business School Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 5 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 6 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Sun, 25 Apr 2010, 00:03:03 EST